Virginia, 2001

Damaging Wind in Virginia, July 11, 2001

July 11, 2001 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 11, 12:10 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 11, 12:10 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
110 PM EDT WED JUL 11 2001

UPDATED THE ZONES FOR WW BOX 545.  NW WNDS GUSTNG OVR 20 MPH IN
SPOTS...SO ADDED BREEZY TO WORDING.

FCSTID = 44

.AKQ...
MD...NONE.
NC...NONE.
VA...SVR TSTRM WATCH VAZ063-064>070-100.

In the hours before

Special weather statement, Jul 11, 8:10 AM EST, 5 hours 20 minutes before
MDZ021>025-NCZ012>017-030>032-VAZ048-049-060>100-112100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
910 AM EDT WED JUL 11 2001

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

A COLD FRONT WILL MOVE SOUTH ACROSS THE AREA LATER TODAY. SCATTERED
THUNDERSTORMS WILL LIKELY DEVELOP THIS AFTERNOON...AS THIS FRONT
COMBINES WITH THE HOT AND HUMID AIRMASS CURRENTLY OVER THE REGION.
SOME OF THESE STORMS MAY REACH SEVERE LIMITS...PRODUCING LARGE HAIL
AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE WEATHER TO OCCUR
WILL BE ACROSS SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOaR FURTHER
WEATHER INFORMATION.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Accomack

When
July 11, 1:30 PM EST
Where
Accomack County, Melfa
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
OFFICIAL NWS OBS.
Coordinates
37.650, -75.733

Trees down. Power line down. Also, a 58 mph gust recorded in Painter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262133.